Takes blood pressure med in morning, Alzheimer's med in morning, Zoloft in morning, and just now started taking trazadone 50 mg 2 DAYS ago to help with sleeping because she doesn't sleep much at all at night. She hallucinates and hears things that are not there...help!!
They can also adversely interfere with medications such as blood thinners (clot inhibitors) and seizure medications, for example. Melantonin can also cause DEPRESSION. There is a depression linked to excess of melantonin which is due to decreased daylight, also known as "Seasonal Affective Disorder" or SAD. See this article:
some drug interactions
daytime drowsiness, dizziness, weakness, or confusion
vivid dreams, nightmares
feeling depressed, anxious, irritable
loss of appetite, diarrhea, nausea, stomach pain
blood pressure changes
joint or back pain
elevated risk for seizures
So nothing is totally safe and consists of risk..and all these meds she's taking increases risk of drug interactions. please consult your pharmacist regarding drug interactions with melatonin.
You may need some overall advice about your grandmother with Alzheimer's, and I see that you might be very busy from your profile.
Please help yourself to the topics right here on the website.
Always check with her doctor.
Additionally, Dr. Kernistan, a geriatric specialist, has given good advice on this forum.
She covers the specifics of many medications for the sleep issues and Sundowners Syndrome. Dr. K can be found at:
There are other ways to approach her symptoms in addition to medication.
Sundowning, sleepnessness and hallucinations are all common with Alzheimer's. Grandma1954 offers some great advice for sundowning. Her comment about Benadryl "fogginess" is right on, even for a healthy person. When you're with g'ma, walk. Eliminate naps as much as possible.
Try to keep day time napping to the minimum so she will be tired and sleep better at bedtime. Also, try turning on more lights in the evening because the decrease in light tends to trigger Sundowner's syndrome. Keeping to a regular schedule in the evenings may help lessen some of the agitation as well.
We cut granny's in half and it helped for a while, then we needed to discontinue because the cure was soooooo much worse than the disease for everyone.
Great big warm hug! Nothing was more traumatizing than being awakened by a blood curdling scream and being told someone is in the house trying to kill her. It was true, that nasty disease was the stranger trying to kill her.
Edit: I would speak to her doctor about adding a magnesium supplement and zinc. This combination causes our bodies to naturally produce melatonin and they are so vital to other functions, especially nerves. I have seen every person that has started this combo benefit greatly. Do some research for yourself, I would take it with her, you'll be resting better the 1st night.
Melatonin worked well, the "problem" with it as I have been told is if you turn the lights on to go to the bathroom the effects of the melatonin are greatly lessened.
I would wait and see how the new drug works, it may take a week or so to get the full effect.
As far as sundowning, try to keep lights as bright as possible. Change bulbs to LED's they are brighter. Close curtains so there is no "mirror" effect when she looks out to a dark outside and sees her reflection in the window. Keep her busy during the day so she is more tired a walk in the late afternoon or after dinner might help. (even if she is in a wheelchair getting her out for fresh air and some outdoor stimulation can make one tired.)
The trazadone may take some time to "kick in" her system. But it's a fairly sedating drug, so this might be enough to help her sleep.
I disagree with some others who said to switch her BP med to the evening. It all depends on which BP med she is taking, and if she is taking a few different ones. Sometimes they must be taken at certain times of the day to achieve good BP control.
At any rate, all of this should be "run by" her primary care MD.
How mobile is she? How active during the day?
I took it once decades ago, and had double vision problems. I took no other medication at that time, so the double vision had to be Benadryl induced. I never took it again.
Try giving her turkey for dinner. It contains tryptophan, which is sleep inducing. (Think of how many people nap after Thanksgiving dinner!)
In addition, if she's a coffee drinker, don't serve coffee, or any other stimulant, in the evening.
And I agree that I wouldn't add anything w/o checking with her doctor.
Check with your Grandmother's cardiologist to see if it is ok to switch taking the pill in the evenings.
Stand up slowly when going from a sitting or lying down position. Benadryl may cause a drop in blood pressure which may cause symptoms such as dizziness and increase your risk of falls. Remove any fall hazards in your home (such as rugs) and talk to your doctor if you are experiencing severe dizziness every time you stand up.
Seek urgent medical advice if you experience any symptoms such as agitation, hallucinations, a fast heart rate, dizziness, flushing, muscle tremor or rigidity, nausea, vomiting or diarrhea.
Talk to your doctor or pharmacist before taking any other medications while you are taking Benadryl.
She could already be on too much medication for her condition.
A medication review is in order. Especially if the prescribing doctor is different than a doctor who has known her case for a long time.
The 'tips' show how dangerous it would be for your grandmother to take it (if she were not taking any other meds).
I think I made a mistake capturing the side effects from the internet, and not carefully reading it through.
When I reread it, it just seems wrong and was not my intention to recommend it. I would not recommend giving your grandmother Benadryl, and it is likely your gma's doctor would not either.